Alert archive / Alabama / Wind Advisories in 2019

Wind Advisory 4, NWS Birmingham, AL

April 11, 20198 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Apr 11, 2019, 3:34 AM CDT for 8 counties in Alabama. It took effect at Apr 11, 2019, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2019, 3:34 AM CDT (08:34 UTC)
In effect from
Apr 11, 2019, 10:00 AM CDT
Expired
Apr 11, 2019, 7:00 PM CDT
In force
9 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 94 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS74 KBMX 110834
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
334 AM CDT Thu Apr 11 2019

...WINDY CONDITIONS TODAY...

ALZ011>015-017-018-020-111645-
/O.NEW.KBMX.WI.Y.0004.190411T1500Z-190412T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Cherokee-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, and Centre
334 AM CDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Birmingham has issued a Wind
Advisory, which is in effect from 10 AM this morning to 7 PM CDT
this evening. 

* TIMING...10 AM CDT through 7 PM CDT

* WINDS...Sustained winds of 10 to 20 mph, a few gusts to 35 mph

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Additionally, entire trees with weak root systems may be blown
  down due to the moist nature of topsoil across the region. High
  profile vehicles should exercise caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
915 
WWUS74 KBMX 111614
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1114 AM CDT Thu Apr 11 2019


ALZ011>015-017-018-020-120000-
/O.CON.KBMX.WI.Y.0004.000000T0000Z-190412T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Cherokee-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, and Centre
1114 AM CDT Thu Apr 11 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Through 7 PM CDT.

* WINDS...Sustained winds 15 to 25 mph with gusts to 35 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Additionally, entire trees with weak root systems may be blown 
  down due to the moist nature of topsoil across the region. 
  High profile vehicles should exercise caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts up to 35 mph are expected. 
Winds this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 11, 3:29 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 11, 3:29 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
329 AM CDT Thu Apr 11 2019

.SHORT TERM...
Today and Tonight.

A large mid-latitude cyclone is underway across the Great Plains
with RAP mesoanalysis depicting a ~988 mb surface low situated in
northeast Kansas (as of 3 AM). The system is progged to become more
vertically stacked whilst ridging across the southeast CONUS
continues to promote warm temperatures and southerly flow across
Central Alabama. Hi-res guidance suggests this will favor an area of
low-level (850-700 mb) confluence to setup across our area which
will overlap an area of better moisture content (PWs ~1.1"). This
will act to trigger some isolated shower activity by this afternoon.
Have placed slight chance PoPs (15-24%) along & near the I-65
corridor beginning at 18Z (1 PM) as a result, with increasing
coverage/intensity (<40%) into the evening hours with an eastward
trend. This will account for the overall eastward progression of the
synoptic pattern across the CONUS today. Given expectations of
afternoon boundary layer mixing and a tightening pressure gradient
(PGF), a breezy afternoon is expected with highs in the 80s across
the area. Counties across the far north/northwest have been placed
in a Wind Advisory from 10 AM to 7 PM for expected higher wind gusts
this afternoon within best pressure falls.

Later tonight a trailing cold front will make its way across the
Mississippi River Valley stemming from the north-northeastward
moving cyclone & associated trough. This will be making an approach
to our northwestern counties perhaps as early as ~3 AM and will
likely feature a narrow line of moderate to heavy rain showers. Not
expecting much in the way of thunderstorms as frontolysis and lack
of buoyancy will be starving off convection by the time it enters
our forecast area, as well as dynamical forcing exiting to the
northeast. Nonetheless, have PoPs increasing to ~60% towards
tomorrow morning across the far northwest. This front is expected to
eventually stall across the area but it is unclear how far southeast
it travels before doing so. Overnight lows are generally expected to
fall to the low 60s across the area with those in the northwest
perhaps in the upper 50s with aforementioned frontal passage.

40/Sizemore

.LONG TERM...
Friday through Thursday.

On Friday, a large trough encompasses much of the western two-thirds
of the CONUS. A surface low lifts north of the Great Lakes region
and stretches an associated cold front southward into the Deep
South. This cold front will slide into our western and northwestern
counties early Friday and could make it as far as the I-59 corridor
before stalling. With the frontal forcing decreasing as it gets into
Central AL, I would expect most of the showers to be more scattered
in nature, so I've capped PoPs at around 40-50%. Locations south of
I-85 will mostly likely not see any precip, and could therefore see
afternoon high temperatures rise into the low 80s. The deep trough
to our west dips into Southern TX and develops a surface low. This
will lift northeastward into the ArkLaTex by Saturday afternoon. The
stalled cold front across Central AL becomes the warm front of this
new system and is lifted northward. I believe it will remain well to
our north during the day on Saturday, so I've only included 30% PoPs
for the northern half of our area. Again, locations south of I-85
should remain dry.

The surface low deepens substantially Saturday evening as it lifts
into the Ozarks. The warm front is well to our north, and has been
for much of the afternoon, which leads to a largely uncontaminated
warm sector across Central AL. A cold front slides into the MS River
Valley and pushes across MS before midnight. As this takes place,
the main trough becomes much more negatively tilted, leading to
slight height rises ahead of the main front, which should keep limit
any pre-frontal convection initially.

Our main focus for potential severe weather will be along the front
as it pushes into West-Central AL during the early morning hours
Sunday. The strong, vertically-stacked low pressure system is just
to our north-northwest, which will allow surface winds to back to
the south-southeast due to the ageostrophic flow. Warm, moist air is
brought northward from the Gulf of Mexico, leading to an unstable
environment. Some guidance tries to keep instability modest (700-800
J/Kg), but better consensus in other guidance suggests 1000-1300+
J/Kg is possible. 0-6km bulk shear magnitudes of 45-60kts is enough
to support rotating updrafts=. Upper level diffluence from the
approaching negatively-tilted trough will help sustain any updrafts
that do develop. A strong low level jet is present, allowing for 0-
1km storm relative helicity to be well over 300 m2/s2, and the 0-3km
SRH is over 400, which all essentially suggest that there's ample
low level shear in the environment. With the environmental
conditions in place, expect the north to south oriented cold front
to move into Central AL and produce a linear system of storms. 0-6km
shear vectors are at 30-40 degrees in relation to the forcing
mechanism, which would suggest more of a broken line of cells versus
the more common squall line QLCS that we get in AL. This is
supported by the GFS, NAM, and ECMWF as latest runs show more
streaks in the precip fields indicative of a cellular storm mode. I
will maintain the "slight risk" for all of Central AL for now,
mainly because small differences in surface temperatures that the
models are showing could make big differences in available
instability given the tall skinny CAPE profiles. I would also like
to see a few more runs of the higher resolution guidance to better
assess the overall thermodynamic profile before increasing the
severe risk for our area. It's also worth noting that PWATs along
this cold front are expected to be over 1.70", which is well above
the max climatology for this time of year, so expect heavy rain with
these storms. However, the progressive nature of the front should
limit any major flooding threat.

The surface low lifts northeastward into the Ohio River Valley and
the cold front pushes east of our area by Sunday evening, ending any
significant rain chances for Central AL. Ridging builds in across
the Southeastern CONUS, leading to dry weather in our area for much
of the early part of next week. Another trough digs into the Central
Plains Tuesday evening, and develops a surface low that will lift
across the MS River Valley Wednesday through Thursday. This will
increase our rain and thunderstorm chances for both days as the main
trough swings through. There is some uncertainty this far in advance
on how the trough will evolve (positive, neutral, or negative tilt),
which would determine any potential severe weather threat. Due to
this uncertainty, I will not add any severe weather risk to the HWO
at this time.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

VFR and breezy conditions characterize the terminal forecast this
period. A small window of some patchy fog near TOI. Pressure
gradient tightens today with gusts near 20 kts possible. Winds
start off rather light this morning then veer southerly by
the afternoon. Winds reduce somewhat after 00Z but still stay
around 7 to 10 kts

16

&&

.FIRE WEATHER...

Rain chances increase slightly this afternoon, but should remain
generally isolated to scattered in nature. Winds also increase
today with gusts over 20kts. Could see higher wind gusts in the
northern areas. A cold front approaches the region tonight from
the northwest and will increase rain chances through Friday with
some isolated thunderstorms possible. Not significant fire weather
concerns are expected due to the high RHs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  61  76  59  78 /  10  20  40  40  30
Anniston    84  62  79  60  80 /  10  30  30  20  30
Birmingham  85  63  78  62  80 /  20  10  50  40  30
Tuscaloosa  86  63  79  62  79 /  10  20  50  40  30
Calera      83  62  77  62  80 /  20  10  40  20  30
Auburn      82  62  79  62  81 /  20  30  10  10  10
Montgomery  86  63  81  62  84 /  20  10  20  10  20
Troy        84  62  81  61  82 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for the following counties: Blount...Cherokee...Etowah...
Fayette...Lamar...Marion...Walker...Winston.

&&
Hazardous weather outlook, Apr 10, 8:29 AM CDT, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
829 AM CDT Wed Apr 10 2019

ALZ011>015-017>050-111630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
829 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Minor flooding will continue along portions of the Tombigbee River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding will continue along portions of the Tombigbee River
on
Thursday.

Severe thunderstorms are possible Saturday night through Sunday
afternoon across all of Central Alabama. Tornadoes and damaging
winds
up to 60 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday night and Sunday.

Nearby

Wind Advisories in Alabama, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.